Missouri, 2023Damaging Winds in Missouri, June 16, 2023
June 16, 2023 · NWS SGF · 2 events in 2 counties and zones
Showers and thunderstorms impacted the region during the afternoon of the 16th. Isolated strong to severe storms produced strong downburst winds that caused localized damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms impacted the region during the afternoon of the 16th. Isolated strong to severe storms produced strong downburst winds that caused localized damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 16, 11:18 AM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 16, 11:18 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1218 PM CDT Fri Jun 16 2023
...18Z AVIATION UPDATE...
Key Messages:
1. Afternoon strong to severe storms possible today.
2. Increasing thunderstorm chances Saturday evening into Sunday
with locally heavy rainfall. Severe storms possible mainly
Saturday evening into Saturday night.
3. Warmer temperatures next week.
.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Fri Jun 16 2023
Shortwave energy combined with a remnant MCV currently over
Wichita are expected to bring scattered showers and storms today.
MLCAPE values of 1,000-2,000 J/kg and weak shear this afternoon
will allow for some storms to become strong to severe with a 1
inch hail and 60 mph wind threat. Storm motion will be slow, so
locally heavy rainfall could lead to isolated marginal flooding.
The lowest chances for storms are across central Missouri.
Look for highs in the mid 80s to around 90 with lows tonight in
the upper 50s to mid 60s.
.LONG TERM...(Saturday through Thursday)
Issued at 335 AM CDT Fri Jun 16 2023
Most of Saturday looks dry but strong to severe thunderstorms are
possible in the evening into the overnight hours. Timing is still
in question, but models have been trending a little later with
convective initiation and currently favor the later evening hours
for that. Instability will peak in the early to mid evening at
2,000-3,000 J/kg of SBCAPE then decrease into the overnight
hours. Lapse rates will be steep in the hail growth zone. Deep
layer shear will be impressive for June at around 50 kts. These
factors will support severe thunderstorms with golf ball hail and
60 mph winds as the primary threats. 0-1 km shear will be very
weak at less than 10 kts and low level dry air will keep storm
bases higher up, both of which prevent tornadoes from being a
significant concern. Severe threat should be greatest in the mid
to late evening then gradually diminish overnight.
Showers and storms will linger into the day Sunday, with a low end
potential for marginally severe storms over the southern CWA.
Locally heavy rainfall is possible Saturday evening into Sunday.
Widespread flooding is not expected, but localized flooding is
possible.
After highs around 90 on Saturday, Sunday will be cooler with
highs in the lower 80s.
A building ridge will lead to mostly dry conditions and highs in
the upper 80s to low 90s for much of next work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1213 PM CDT Fri Jun 16 2023
Scattered showers and thunderstorms are expected to develop across
southern Missouri this afternoon that may impact the TAF sites
intermittently, so have included a tempo group with lightning for
all 3 sites. Gusty downburst winds and small hail will be
possible with the stronger storms. This activity should wind down
after sunset with dry conditions through the rest of the TAF
period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Didio
Hazardous weather outlook, Jun 16, 3:13 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
413 AM CDT Fri Jun 16 2023
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
413 AM CDT Fri Jun 16 2023
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited lightning risk.
Limited excessive rainfall risk
DISCUSSION...
Scattered thunderstorms are possible today, mainly this afternoon.
A few storms this afternoon may be strong to severe with 1 inch
hail and 60 mph winds as the primary threats. Locally heavy
rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The threat for strong to severe storms will increase Saturday
evening into Saturday night. Hail to the size of golf balls and 60
mph winds are the primary threats. Heavy rainfall and localized
flooding will also be possible.
Additional thunderstorms and locally heavy rainfall are expected
Sunday. There is a low end risk for some marginally severe storms
over southern Missouri during the day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Titus
In the hours before
Special weather statement, Jun 16, 1:28 PM CST, 1 minute before
Special Weather Statement
National Weather Service Springfield MO
228 PM CDT Fri Jun 16 2023
MOZ090-162000-
Greene MO-
228 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of western Greene
County through 300 PM CDT...
At 228 PM CDT, Doppler radar was tracking a strong thunderstorm over
Willard, or 7 miles northwest of Springfield. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springfield, Willard, Ash Grove, Brookline, Glidewell, Cave Springs
and Bois D'arc.
This includes Interstate 44 between mile markers 62 and 68, and
between mile markers 70 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3720 9361 3731 9361 3738 9351 3732 9322
3721 9325 3712 9330
TIME...MOT...LOC 1928Z 022DEG 2KT 3726 9340
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SchaumannThunderstorm Wind, Howell
- When
- June 16, 1:29 PM CST
- Where
- Howell County, 1.31 mi ENE of Caulfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.630, -92.100
Metal roofing was blown off a home and multiple large limbs were reported down due to high winds.
Thunderstorm Wind, Ozark
- When
- June 16, 1:30 PM CST
- Where
- Ozark County, 1.8 mi ENE of Elijah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.630, -92.120
Several large trees were uprooted by localized high winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, June 16 to 20, 20234 deaths · 31 events
- Tornadoes and Flash Flood in Mississippi, June 16, 20231 death · 3 injured · $9.2 million · EF1 · 49 events
- Damaging Winds in Louisiana, June 16, 2023$4.7 million · 80 kt wind · 16 events
- Tornado and Hail in Virginia, June 16, 2023$202,000 · EF0 · 62 events
- Tornado and Damaging Winds in Louisiana, June 16, 20231 injured · $50,000 · EF1 · 38 events
- Hail and Damaging Winds in Virginia, June 16, 2023$123,000 · 1 in hail · 13 events
- Tornado and Hail in Pennsylvania, June 16, 2023$20,000 · EF1 · 9 events
- Hail and Damaging Winds in Tennessee, June 16, 2023$60,000 · 1 in hail · 6 events
- Flash Flood and Flood in Colorado, June 16 to 19, 2023$50,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Mississippi, June 16, 2023$30,000 · 3 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 16, 202323 events
- Hail and Damaging Winds in Alabama, June 16, 20232.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094517, 1094518.